Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 25, 2021, 5:47 PM EDT for Owsley County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2021, 5:47 PM EDT (21:47 UTC)
- Expired
- Jul 25, 2021, 6:00 PM EDT
- In force
- 13 min
- Issued by
- NWS Jackson, KY
County Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
879
WWUS83 KJKL 252147
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
547 PM EDT Sun Jul 25 2021
KYZ114-252200-
Owsley-
547 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OWSLEY COUNTY...
At 546 PM EDT, a strong thunderstorm was located over Chestnut Gap,
or over Booneville, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Booneville, Turin, Eversole, Scoville, Levi, Southfork, Cowcreek,
Lerose, Pebworth and Chestnut Gap.
LAT...LON 3738 8365 3748 8376 3752 8372 3751 8369
3747 8356
TIME...MOT...LOC 2146Z 302DEG 18KT 3746 8367
$$
HALWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 25, 5:14 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 25, 5:14 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 514 PM EDT Sun Jul 25 2021 .UPDATE... Issued at 1211 PM EDT SUN JUL 25 2021 Based on observed dew points, have increased them (along with heat index) in the forecast for this afternoon. Heat index may briefly top 100 in a few locations. In terms of precip, the morning showers have died out. However, we should start to see a renewal of activity shortly, this time with surface based instability. UPDATE Issued at 930 AM EDT SUN JUL 25 2021 Precip is attempting to move into our northern counties a bit faster than was forecast, and this update takes a faster uptick in POP into account for that area. UPDATE Issued at 640 AM EDT SUN JUL 25 2021 Just a quick update to the grids mainly to add in the latest obs and trends for the T/Td/Sky ones. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Monday) Issued at 455 AM EDT SUN JUL 25 2021 08Z sfc analysis shows a cold front north of the Ohio River with high pressure to its south. Clouds associated with this boundary have spread through the northern third of the CWA. Ahead of these clouds, decent radiational cooling occurred and this allowed for a small ridge to valley temperature split to form along with some patchy river valley fog in our south. Readings currently range from the mid 60s in the valleys to the lower 70s on the ridges. Meanwhile, amid light winds, dewpoints are running in the mid to upper 60s. The models continue to be in great agreement aloft through the short term portion of the forecast. They all depict a large area of ridging dominating the southwestern half of the nation with troughing off to the northeast of Kentucky. This places eastern Kentucky in the midst of northwest flow at mid levels with a couple of waves passing by to the northeast. Some of this energy brushes by the area later today and another batch follows later Monday. This will bring some slight height falls to the JKL CWA by tonight with a rebound noted for early Monday. Given the small model spread have again favored the blended NBM solution for the grids, though with some adjustments toward the specifics from the NAM12 and NAMNest. Sensible weather will feature a return of convection to the CWA today into Monday as a cold front settles into the area. This front will be activated by strong diurnal heating today likely supporting robust updrafts and a potential for strong storms. On account of the high PW air mass in place over the region, heavy rains will also be possible from the stronger storms in addition to potent wind gusts. For this reason SPC has much of the area under a marginal risk of severe storms while WPC has us outlined for a risk of excessive rainfall. Luckily we have been dry for a good while so it will likely take some serious training of storms over any particular location before we see any even minor flooding. The storm chances continue through the night with perhaps an evening lull followed by an uptick toward dawn given a bit of goosing from the upper levels. The clouds and convection around will limit the terrain differences in the anticipated mild lows tonight. The front's progress should keep the higher storm chances over the southern parts of the CWA on Monday with drier air starting to move in from the northwest by evening. Did again make some minor adjustments to the NBM temperatures mainly for near term terrain distinctions. As for PoPs, the NBM hourlies were smoothed out and nudged more to the south starting late tonight into Monday - closer to the preferred NAM12 solution. .LONG TERM...(Tuesday through Sunday) Issued at 514 PM EDT SUN JUL 25 2021 Overall, models are in pretty fair agreement when it comes to the general pattern through the extended. We see strong ridging across much of the western portion of the country, with general troughing over the east. Looking at a cluster analysis shows agreement around a similar setup. Various shortwaves look to move through the flow through the extended, bringing periods of unsettled weather. Getting into the details, Tuesday will be dry for most, with the front bringing much of the weather in the short term positioned off to our south. However, not quite south enough to rule out some slight chance PoPs near and south of the Hal Rogers Parkway. With general ridging over the area Wednesday, we will stay dry, but unfortunately pretty warm as well, with highs topping out in the low 90s for some. Dry weather is expected to continue through Wednesday night and into Thursday. Thursday through Friday, a short wave moving through the upper level flow will support an associated surface front moving towards the region, bringing along the next chance for showers and storms. It looks as if there has been the trend for a slower front, bringing in the rain closer to Thursday evening/night. So, along with neighbors, delayed the entrance of PoPs some from what the NBM initially gave. Behind the passage of the front, comes drier weather and some relief from the heat of the past couple of days. However, the dry weather is short lived, only lasting through Friday night and into early Saturday. Another passing shortwave will bring more unsettled weather for the weekend. Temperatures will be quite warm to start the period, with most guidance giving highs in the upper 80s to low 90s Tuesday, and then the low 90s through Thursday. Temps cool down some for the latter half of the period, with highs only in the mid to upper 80s beginning Friday and continuing through the weekend. Lows are generally expected to stay in the mid to upper 60s, outside of Friday night where they dip into the lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 241 PM EDT SUN JUL 25 2021 Conditions were generally VFR at the start of the period. However, showers and thunderstorms were just starting to develop, and were likely producing very isolated IFR conditions. The convective precip will increase in coverage through late afternoon, and then slack off this evening, with localized IFR or worse under the showers/storms. A brief period of mainly VFR conditions is forecast for late this evening. Overnight, after about 06Z, fog is expected to bring sub-VFR conditions to most locations, and there could also be some redevelopment of showers/storms. Fog will gradually dissipate on Monday morning, but scattered showers/storms will start to become more numerous early in the afternoon, especially over the southern and southeastern KY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL/GREIF SHORT TERM...GREIF LONG TERM...HAS AVIATION...HAL
Hazardous weather outlook, Jul 25, 5:01 PM EDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 501 PM EDT Sun Jul 25 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 501 PM EDT Sun Jul 25 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...through tonight. Thunderstorms are possible, a few of which may produce isolated strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday into Monday evening, mainly south of Interstate 64. Thunderstorms are possible Tuesday afternoon and evening, mainly south of the Cumberland Parkway, Hal Rogers Parkway, Kentucky State Route 80 corridor. Thunderstorms are also possible at times Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
In the hours before
Special weather statement, Jul 25, 4:33 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
433 PM EDT Sun Jul 25 2021
KYZ106-108-252045-
Morgan-Wolfe-
433 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MORGAN AND NORTH
CENTRAL WOLFE COUNTIES...
At 432 PM EDT, a strong thunderstorm was located over Maytown, or 8
miles northeast of Campton, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Maytown, Toliver, Stoll, Murphyfork, Hazel Green, Valeria and Ezel.
LAT...LON 3790 8339 3778 8340 3782 8353 3784 8353
3786 8350 3787 8351 3788 8349
TIME...MOT...LOC 2032Z 274DEG 16KT 3785 8347
HALSpecial weather statement, Jul 25, 4:50 PM EDT, 57 minutes before
Special Weather Statement National Weather Service JACKSON KY 450 PM EDT Sun Jul 25 2021 KYZ112-252115- Breathitt- 450 PM EDT Sun Jul 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BREATHITT COUNTY... At 449 PM EDT, a strong thunderstorm was located over Chenowee, or near Jackson, moving southeast at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Gentry, Elkatawa, Oakdale, Yeadon, Chenowee and War Creek. LAT...LON 3757 8355 3761 8353 3757 8340 3749 8348 TIME...MOT...LOC 2049Z 304DEG 12KT 3756 8349 HAL
Special weather statement, Jul 25, 5:10 PM EDT, 37 minutes before
Special Weather Statement National Weather Service JACKSON KY 510 PM EDT Sun Jul 25 2021 KYZ111-114-252130- Lee-Owsley- 510 PM EDT Sun Jul 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OWSLEY AND SOUTHEASTERN LEE COUNTIES... At 509 PM EDT, a strong thunderstorm was located over Maloney, or over Beattyville, moving east at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Athol, Canyon Falls, St. Helens, Tallega, Lone and Monica. LAT...LON 3755 8368 3760 8366 3759 8354 3748 8359 TIME...MOT...LOC 2109Z 288DEG 12KT 3757 8366 HAL
Special weather statement, Jul 25, 5:32 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
532 PM EDT Sun Jul 25 2021
KYZ112-252200-
Breathitt-
532 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BREATHITT COUNTY...
At 532 PM EDT, a strong thunderstorm was located over Turkey, or 8
miles southwest of Jackson, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Copland, Haddix, Crockettsville, Saldee, Copebranch, Guerrant,
Turkey, Curt, Talbert, Little, Howard Creek, Jetts Creek, Canoe,
Sebastian's Branch, Houston, Whick and Beech.
LAT...LON 3738 8345 3738 8348 3744 8355 3746 8355
3748 8357 3750 8358 3755 8356 3748 8332
3736 8344
TIME...MOT...LOC 2132Z 302DEG 16KT 3747 8350
HALSpecial weather statement, Jul 25, 5:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
547 PM EDT Sun Jul 25 2021
KYZ114-252200-
Owsley-
547 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OWSLEY COUNTY...
At 546 PM EDT, a strong thunderstorm was located over Chestnut Gap,
or over Booneville, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Booneville, Turin, Eversole, Scoville, Levi, Southfork, Cowcreek,
Lerose, Pebworth and Chestnut Gap.
LAT...LON 3738 8365 3748 8376 3752 8372 3751 8369
3747 8356
TIME...MOT...LOC 2146Z 302DEG 18KT 3746 8367
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:33 PM EDT | Special Weather Statement | JKL | Wolfe | 12 min |
| Jul 25, 4:50 PM EDT | Special Weather Statement | JKL | Breathitt | 25 min |
| Jul 25, 5:10 PM EDT | Special Weather Statement | JKL | Lee | 20 min |
| Jul 25, 5:32 PM EDT | Special Weather Statement | JKL | Breathitt | 28 min |
| Jul 25, 6:22 PM EDT | Special Weather Statement | JKL | Clay | 8 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.